I take Prozac and have gained a lot of weight around my middle in a very short time. I am also suffering from a burning sensation in my mouth. Any suggestions?
Are there any antidepressants that do not cause dry mouth or weight gain?
Question posted by SharonAW on 17 May 2012
Last updated on 2 September 2021 by Roxey56
I took Celexa for many years, & it did not cause weight gain; unfortunately after having been on it for 15-20 years I began to experience mania which is sometimes seen with this & similar anti-depressants & had to stop taking it. Now I'm being treated for high blood pressure & with NSADs, & am looking for an anti-depressant for myself. Celexa is one anti-depressants of a group of anti-depressants that seldom if ever cause weight gain. If any drug causes food cravings or carbohydrate cravings those cravings can cause weight gain in someone who does not stay active. I was on a number of medications at one time & was experiencing dry mouth; I reviewed my medications & found that those that were antihistamines, I could either do without or function on a lower dosage after consulting my health care professional. That helped alleviated my dry mouth.
Ask your health care provider to review your medications with you, you may be surprised to learn that your anti-depressant is not the only medication that you are on that causes dry mouth.
Wellbutrin XL along with Effexor has worked wonders for me. I have tried multiple antidepressants over the years and they worked well for short periods of time. But these 2 together has worked great for me. No weight gain, no rebound effects or side effects as u describe. Speak to ur Dr and discuss ur options. If he/she doesn't want to listen to u then find a Dr that will. U know ur own body and need a Dr that can explain all of ur options. Good Luck and God Bless
Every individual responds differently to every individual medication so it's not a matter of a single drug with no side effects... which in my experience and research doesn't exist... it's a matter of your response to the drug.
Try Biotene or sucking hard candies for your dry mouth. If you find your weight gain is cosmetically unacceptable or your doctor determines it's detrimental to your health you may have to try different antidepressants.
Best regards and good luck!
Antidepressants and other medications will cause this problem. There are 500 listed medications.
Researched this for 5 years.
I drink a lot of water. Would totally avoid sugar free as it causes the desire to eat and has a lot of warnings out (see my previous post on this subject)... A big part of this is water weight. Talk to your doc. Watch your diet scrupiously, get as much exercise, walking is good, that you can.
Weight gain does depend upon age and activity. I know how hard it is to get up and go when you feel like it got up and went.
I am bipolar and a whole bunch of other psychiatric diagnoses, my shrink gave me Lamictal. It has antidepressant, anti-anxiety, and mood stabilizing properties. I am losing weight and no dry mouth ..I think its a miracle drug and it has a cheap generic. The only thing I noticed was drowsiness which went away in a short while.
That's my five cents and I have been on every psych drug there is... thank goodness I'm allergic yo the atypical anti-psychotics.
Laura the sweet hippie
One thing about the dry mouth that is very important is to carry around sugar free hard candy, or Biotene has a wonderful line of products for dry mouth. I use their toothpaste, mouthwash, gum, and spray! I have lost too many teeth due to our medical community that doesn't see a problem with all the side effects.
I'm afraid that all the anti-depressants I know about cause dry mouth and weight gain. I used to be a size 14 until I started taking psychotropic drugs. I got up to size 28. I remember gaining weight that settled in my middle from anti-depressants and anti-psychotics. Fortunately, I can't take anti-depressants anymore because I'm Bipolar. My psychiatrist thinks I have had several manic episodes resulting in hospitalizations from taking anti-depressants. Anti-psychotics seem to cause rapid weight gain. Recently, I gained 20 pounds in two weeks on Saphris, an anti-psychotic. Every tooth in my mouth has a crown on it due to cavities from having dry mouth. You'll have to weigh the benefits of anti-depressants against their side effects. I don't know why you're having a burning sensation in your mouth. Did you look up the side effects of your anti-depressant to see if that was one of them. I advise you to see your doctor on this.
Unfortunately, antidepressants are different for everyone. They used to give Prozac to people for weight loss! It's a crapshoot as to whether one will cause you to gain weight or not. One thing I know that is universal among antidepressants is dry mouth. That is practically a given. Good luck!
Hello SharonAW. You might look at Wellbutrin. Regards, pledge
I take Lithium and had dry mouth for awhile but it seems to have gone away. It also causes my mouth to burn too. What I notices was that I was using brita water system and it made it worse. So I stopped and have been much better. It would get so bad that after coffee or spicy foods I would have to brush my teeth.
Hope this helps you.
- Prozac uses and safety info
- Prozac information for Healthcare Professionals (includes dosage details)
- Side effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.